Translator Disclaimer
April 2020 Mean estimation with sub-Gaussian rates in polynomial time
Samuel B. Hopkins
Ann. Statist. 48(2): 1193-1213 (April 2020). DOI: 10.1214/19-AOS1843

Abstract

We study polynomial time algorithms for estimating the mean of a heavy-tailed multivariate random vector. We assume only that the random vector $X$ has finite mean and covariance. In this setting, the radius of confidence intervals achieved by the empirical mean are large compared to the case that $X$ is Gaussian or sub-Gaussian.

We offer the first polynomial time algorithm to estimate the mean with sub-Gaussian-size confidence intervals under such mild assumptions. Our algorithm is based on a new semidefinite programming relaxation of a high-dimensional median. Previous estimators which assumed only existence of finitely many moments of $X$ either sacrifice sub-Gaussian performance or are only known to be computable via brute-force search procedures requiring time exponential in the dimension.

Citation

Download Citation

Samuel B. Hopkins. "Mean estimation with sub-Gaussian rates in polynomial time." Ann. Statist. 48 (2) 1193 - 1213, April 2020. https://doi.org/10.1214/19-AOS1843

Information

Received: 1 October 2018; Revised: 1 February 2019; Published: April 2020
First available in Project Euclid: 26 May 2020

zbMATH: 07241586
MathSciNet: MR4102693
Digital Object Identifier: 10.1214/19-AOS1843

Subjects:
Primary: 62H12
Secondary: 68W

Rights: Copyright © 2020 Institute of Mathematical Statistics

JOURNAL ARTICLE
21 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.48 • No. 2 • April 2020
Back to Top